Common Medications to Avoid While Undergoing Oral Chemotherapy
Anyone knows that taking an analgesic and an antihistamine at the same time can cause extreme drowsiness, or that taking an anti-inflammatory such as Advil ® , Aleve ® or Motrin ®While taking a blood thinner, the risk of bleeding increases. But some in the medical community, and the public, are less aware that common medications can reduce the effectiveness of some oral chemotherapy drugs (taken in liquid or pill form), or can cause toxic conditions in the body. These serious interactions often involve liquid chemotherapy or birth control pills, a class of drugs that has exploded since 2014 and now accounts for 25 percent of about 400 experimental chemotherapy drugs. “With the advent of precision medicine, the vast majority of future chemotherapy agents will be oral,” says Anthony Berry, MD, chief of ambulatory medicine at Cancer Centers of America. ®(CTCA). “In the past, a patient needed to be in the hospital to receive intravenous chemotherapy, and drug interactions were very high on everyone’s radar. Now, patients can take these oral chemotherapy treatments at home. Oral medications may not have a fail-safe regimen. , especially if the patient lives in a rural environment and sees a medical provider who has not certified electronic records. The pharmacist or family doctor may not be aware of the risks.”
Serious interactions can occur when oral chemotherapy is combined with a number of things, including certain medications, natural supplements, or foods. One study found that interactions occurred in 13 percent of patients taking oral chemotherapy drugs, and more than 20 percent of those were classified as significant.
“Patients can take oral cancer treatments for years, and the fear is that they will complacency and overlook the mention of their doctor that they have started some medication. I tell patients to get on with it. You want everyone to know what you’re taking. Trust the collective experience of people prescribing. medicines”. — Stephen Lynch, MD – primary care and admissions physician at Phoenix Hospital
Because there are so many factors that go into prescribing medications that can trigger an interaction, there’s plenty of room for error, says Dr. Perry. For starters, not all hospitals and doctors’ offices have electronic medical records, which act as electronic medical records that can be accessed by other healthcare facilities and contain patients’ complete medical histories, including the medications they are taking or taking. Although multiple electronic databases have been developed to educate medical professionals about prescriptions, safety information, interactions, and black box warnings, not all health care facilities use the same database. With multiple databases, conflicting opinions emerge about the severity of interactions, which means clinicians are receiving mixed messages.
The potential for drug interactions can also go unnoticed at multiple points during a patient’s treatment process, says Dr. Perry: “What if the oncologist gave the patient a drug that interacts with another drug, and the patient goes to their primary care doctor and interacts with the drug prescribed before?” The oncologist is not in the database used by the primary care physician? Or what if the GP does not have an electronic database? Then the patient must trust the primary care physician and/or pharmacist to learn about the interaction.”
Medicines that cause interactions.
Antidepressants are among the drugs that have caused a number of troubling reactions in chemotherapy patients, especially those with breast cancer. One in eight Americans takes antidepressants, which is also the same percentage of women in the United States who will develop invasive breast cancer in their lifetime, according to the U.S. Centers for Disease Control and Prevention. This is why this is so important to both patients and doctors know that many studies have shown that women take tamoxifen for breast cancer chemotherapy ®Those who also take certain antidepressants have a significantly higher risk of death (91 percent, according to one study) than tamoxifen patients who do not take high-risk antidepressants. Tamoxifen is designed to work when a specific enzyme (cytochrome P-450 2D6 or CYP2D6) is metabolized in the liver. Some of the most common antidepressants block CYP2D6, preventing tamoxifen activation. Dr. says. Lynch.
“When you look at the similarities between breast cancer, the length of time women spend on tamoxifen (the current recommendation is 10 years) and the likelihood that another doctor will prescribe an antidepressant, at some point, is a potentially significant problem,” says Dr. Lynch.
Other medications that can cause dangerous interactions when taken with oral chemotherapy include (but are not limited to):
- Warfarin: When this anticoagulant is taken with medications such as chemotherapy, their combination can increase the chance of unwanted bleeding or clotting.
- Anti-nausea medications – Commonly known as antiemetics, these medications are often used to treat the side effects of chemotherapy. Studies have found that taking it with some oral chemotherapy treatments can lead to increased vomiting.
- Antacids: When taken with targeted therapies known as tyrosine kinase inhibitors (TKIs), this combination can affect the body’s ability to absorb the anticancer drug. This side effect is particularly concerning because, unlike usually obvious complications such as toxicity, which often cause vomiting or other obvious symptoms, the body’s failure to absorb the chemotherapy drug may not be apparent until it is too late and the patient misses a critical window, says Dr. Lynch. in the treatment regimen. “Just because the patient doesn’t have an obvious and overwhelming side effect, we as clinicians can do our best by reducing the effectiveness of cancer treatment,” says Dr. Lynch.
- The popular antibiotic combination of trimethoprim and sulfamethosoxazole: Used to treat urinary tract infections, middle ear infections, and bronchitis. This antibiotic should not be taken with methotrexate, a chemotherapy drug widely used to treat cancers of the breast, skin, head and neck. As well as the lung. Such as some types of leukemia and lymphoma.
- Non-steroidal anti-inflammatory drugs (Motrin, Aleve, Advil): Combining with methotrexate can interfere with the body’s ability to flush out the chemotherapy drug as waste, causing life-threatening toxicity.
- Certain antibiotics, antifungals, antivirals, anti-nausea drugs, the strong narcotic methadone, and some antihistamines: Combining them with the targeted chemotherapy drugs dasatinib and nilotinib, which are commonly used to treat CML, can lead to sudden death from stroke. cardiomyopathy;
Supplements to avoid
Some nutritional supplements have also been shown to interfere with chemotherapy drugs, resulting in conditions that poison the body or reduce the effects of chemotherapy, says Daniel Keelman, ND, FABNO, director of natural medicine and rehabilitation services at our Atlanta hospital. At the same time, supplementation has great potential to improve the quality of life for cancer patients undergoing treatment.” “This is where experience in clinical practice and an understanding of the biochemistry and pharmacology of these substances becomes really important.”
St. John’s wort, an herbal supplement used to treat depression, as well as ginseng, ginkgo biloba and milk thistle, should not be used with many chemotherapy drugs, according to Dr. Kellman. Like some antidepressants, these over-the-counter supplements interfere with the way the body breaks down the CYP2D6 enzyme, reducing the effectiveness of a chemotherapy drug by causing it to break down too quickly, or by poisoning the body by preventing the drug from breaking down. under. Because licorice extract and grapefruit juice are also metabolized in the liver, Dr. Kellman says patients taking certain chemotherapy drugs should not take them.
His conclusion about taking supplements during chemotherapy: “Don’t prescribe yourself. Try to get professional advice on what works before you buy things on the Internet or go to a health food store. It is a good idea to meet with a holistic doctor or a physical therapist. It’s also important to be very open and honest with your oncologist about what you’re taking, because often patients don’t tell their oncologist because they’re worried about scolding them or telling them something is wrong. But it is a safety issue. However, says Dr. Kellman, a range of natural substances can be safely taken to help patients “drastically improve the cancer treatment experience by preventing stomach upset.” help with energy levels, help reduce neuropathy and help improve blood counts.”
Dr. Berry advises patients to keep an updated list of everything they take, including over-the-counter supplements and medications. “Carry it in your pocket or purse at all times and keep it up to date,” he says. Make sure all doctors know what you are taking at all times. Do not take any supplements, vitamins, or herbs without your healthcare professional’s approval. “Communication is the root of the problem,” says Dr. Lynch. Patients only look for problems if they are not honest with their doctor, he says, “It is the doctor’s responsibility to respect the patients’ decision. Our job is to educate them, but at the end of the day, we have to know what he’s making.”